Wisconsin, 2006

Tornado and Flash Flooding in Wisconsin, August 23 to 24, 2006

August 23 to 24, 2006 · NWS MKX · 67 events in 15 counties and zones

A stagnant weather pattern on August 23rd and 24th resulted in waves of heavy rain and severe thunderstorms. A warm front pushed north during the afternoon of August 23rd.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$17 million
Crop damage
$105,000
Events
67

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A stagnant weather pattern on August 23rd and 24th resulted in waves of heavy rain and severe thunderstorms. A warm front pushed north during the afternoon of August 23rd. A very unstable airmass with moderate shear caused thunderstorms to break out during the afternoon and continue through most of the overnight as a warm front moved north through the area. Very large hail was the primary hazard with some of the supercell thunderstorms, although there were several reports of wind damage, one tornado 2 miles south-southeast of Leland, and torrential downpours with localized flooding. Incredibly, three separate supercells tracked southeast through Sauk County almost along the same path. Each supercell had a rotating wall cloud at its base, but only one supercell managed to spin up a brief tornado. After a brief respite of only 3 hours during the morning hours of August 24th, more storms developed during the late morning and afternoon hours. More heavy rain, large hail, damaging winds, and vivid lightning resulted from these storms. Urban flooding in Dane and Kenosha counties caused a few hundred thousand dollars in structural damage. Some two-day rainfall totals across Dane County include 5.70 inches in Oregon, 5.38 inches in Cottage Grove, 3.26 inches in Middleton, 2.77 inches at Beloit College, and 2.73 inches at Madison Truax Field. Roughly 12,000 customers lost electrical power due to downed power lines and lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 23, 3:04 AM CST, 10 hours 44 minutes earlier.

Area forecast discussion, Aug 23, 3:04 AM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
404 AM CDT WED AUG 23 2006

.DISCUSSION...FORECAST FOCUS ON POTENTIAL FOR SEVERE WX TODAY...THEN
ADDITIONAL PRECIP/THUNDERSTORM CHANCES RIGHT INTO THE WEEKEND.

00Z UA ANALYSIS INDICATING MEAN RIDGE AXIS OVR THE ROCKIES...WITH A
SERIES OF S/W TROFS TAKING SHAPE UPSTREAM. INITIAL S/W CURRENTLY
OVER MANITOBA...WILL BE A LARGE PLAYER IN TODAYS WX...MORE ON THIS
LATER. AT SFC...MSAS INDICATING SFC LOW OVER NRN PLAINS...WITH WARM
FRONT EXTENDING FROM SRN MN SEWD INTO NRN IL. IR IMAGERY/RADAR
MOSAIC AT 07Z SHOWING POTENT MCS ONGOING OVER CNTRAL MINNESOTA IN
REGION OF STRONG WAA/MOISTURE CONVERGENCE.

FOR TODAY...EXPECTING MCS CURRENTLY TO OUR NW TO SLOWLY PROPAGATE
SEWD ALONG STRONG LOW LEVEL THETA-E GRADIENT...AS 40+ KNOT LLJ VEERS
MORE TO THE SOUTHWEST. EXPECTING MCS TO GRADUALLY DISSIPATE AS IT
MOVES INTO SRN WI /DUE TO INGEST OF DRIER AIR/ AND WILL SHADE
HIGHEST POPS OVER NRN/WRN SECTIONS THIS MORNING. BIGGER CONCERN FOR
TODAY WILL BE LATER THIS AFTERNOON...AS GFS/WRF IN GOOD AGREEMENT IN
BRINGING WARM FRONT NWD INTO SRN WI. INCREASING SLY FLOW IN THE WARM
SECTOR TO ADVECT BETTER LOW LEVEL MOISTURE INTO THE AREA...ATTM
PREFER MOS VALUES WHICH INCREASE DWPTS INTO THE MID/UPR 60S AROUND
KMSN...WITH LOW/MID 60S AROUND KMKE (DUE TO MORE OF A SELY FLOW
THERE). MODIFIYING SOUNDING AT 21Z FOR KMSN FOR 80/67 WOULD YIELD
MLCAPE VALUES 1500-2500 J/KG. THIS COMBINED WITH 0-6KM SHEAR VALUES
OF 40-50KTS IN THE AFTERNOON DUE TO MID LEVEL SPEED MAX ASSOCIATED
WITH UPR S/W WILL EASILY BE SUFFICIENT FOR STORM/SUPERCELL
ORGANIZATION. IN ADDITION BOTH GFS/WRF ALSO INDICATING 0-1KM SHEAR
NEAR 20KTS...AS WELL AS A LOOPING HODOGRAPH WITH 0-3KM SRH VALUES
AOA 300 M2/S2...THUS EVEN SOME POTENTIAL FOR TORNADIC STORMS
ASSUMING STORMS CAN INITIATE. FORCING FOR ASCENT NOT INCREDIBLY
STRONG THIS AFTERNOON...HOWEVER MODELS DO SHOW AT LEAST MODERATE
WAA/ISENTROPIC LIFT...SOME 0-2KM MOISTURE CONVERGENCE ALONG WARM
FRONT...AS WELL AS A FAVORED POSITION IN THE RRQ OF UPR JET OVER
LAKE SUPERIOR. THUS...FAIRLY CONFIDENT WE WILL SEE SOME STORMS THIS
AFTERNOON...SO DECIDED TO KEEP LIKELY WORDING IN THE FORECAST.  SPC
SWODY1 KEEPS ENTIRE CWA IN SLIGHT RISK FOR TODAY...AND AS STATED
ABOVE WILL HAVE TO KEEP A VERY CLOSE EYE ON STORM EVOLUTION.

SHOULD SEE SOME LINGERING SHOWERS...AND POSSIBLE STRONG
THUNDERSTORMS THIS EVENING...WITH A GRADUAL DECREASE IN PRECIP
COVERAGE BY MIDNIGHT.

ACTIVE PATTERN TO CONTINUE ON THURSDAY AS SECOND IN A SERIES OF UPR
LEVEL SHORTWAVES TRACKS ACROSS THE NRN PLAINS. CORRESPONDING SFC LOW
TO EJECT EWD...DRAGGING WARM FRONT BACK NORTH ACROSS THE CWA. BETTER
POTENTIAL FOR SHWERS AND STORMS TO OCCUR ACROSS CENTRAL WI...WITH
STRONGER CAPPING SOUTH. SWODY2 KEEPS ENTIRE CWA IN SLIGHT RISK DUE
TO POTENTIAL INSTABILITY AND MDT SHEAR.

FINAL UPPER SHORTWAVE AND ASSOCIATED COLD FRONT TO TRACK ACROSS
REGION ON SATURDAY...WITH ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. DRIER WX THEN EXPECTED SUNDAY INTO EARLY NEXT WEEK.

TEMPERATURE FORECAST WILL CONTINUE TO BE A ROLLER COAST OVER NEXT
SEVERAL DAYS....HIGHLY PREDICATED ON AMOUNT/DURATION OF CLOUD COVER
ON EACH RESPECTIVE DAY. FRIDAY WOULD APPEAR TO BE THE WARMEST
DAY...AS 850MB TEMPS APPROACH 20C...OTHW GUIDANCE VALUES APPEARED
REASONABLE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FOWLE
Hazardous weather outlook, Aug 23, 8:15 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 AM CDT WED AUG 23 2006

WIZ046-047-051-052-056>060-062>072-240915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
915 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY
AFTERNOON INTO THURSDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE
FRIDAY AND SATURDAY. SOME OF THESE MAY PRODUCE HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ643>646-665-240915-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
915 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME OF THESE COULD PRODUCE LARGE HAIL...HIGH WINDS...AND
ISOLATED WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY
AFTERNOON INTO THURSDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE
FRIDAY AND SATURDAY. SOME OF THESE MAY PRODUCE HEAVY RAINS.

COLLAR

In the hours before

Special weather statement, Aug 23, 1:30 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT WED AUG 23 2006

WIZ046-047-051-052-056>060-062>072-232030-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
230 PM CDT WED AUG 23 2006

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN...
MARQUETTE...GREEN LAKE...FOND DU LAC...SAUK...COLUMBIA...DODGE...
WASHINGTON...OZAUKEE...IOWA...DANE...JEFFERSON...WAUKESHA...
MILWAUKEE...LAFAYETTE...GREEN...ROCK...WALWORTH...RACINE...AND
KENOSHA.

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AREAS OF SHOWERS AND THUNDERSTORMS ACROSS SAUK...COLUMBIA...
MARQUETTE...AND GREEN LAKE COUNTIES.  THESE STORMS WERE PUSHING TO
THE SOUTHEAST AROUND 30 MPH AND ARE CAPABLE OF GUSTY WINDS TO 40 MPH
WITH PEA SIZED HAIL.

ANOTHER THUNDERSTORM LOCATED ON THE MILWAUKEE/RACINE COUNTY BORDER
WAS HEADED EAST AROUND 30 MPH.  THIS STORM WILL AFFECT PORTIONS OF
SOUTHEAST MILWAUKEE AND NORTHEAST RACINE COUNTIES BY 300 PM CDT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD LATER
THIS AFTERNOON AND EVENING.  ANY STORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS TO 70 MPH...LARGE HAIL TO 2 INCHES IN
DIAMETER...ISOLATED TORNADOES...DAMAGING LIGHTNING AND TORRENTIAL
DOWNPOURS.

STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
POSSIBLE WARNINGS AND STATEMENTS.

BB

The radar

The Milwaukee radar (KMKX), 67 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

45 hail, 10 thunderstorm wind, 6 lightning, 3 heavy rain, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Racine

When
August 23, 1:48 PM CST
Where
Racine County, Wind Pt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.783, -87.767

Hail, Milwaukee

When
August 23, 2:52 PM CST
Where
Milwaukee County, 4 mi SE of Milwaukee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.000, -87.917

Hail, Sauk

When
August 23, 6:55 PM CST
Where
Sauk County, 2 mi SW of La Valle
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.567, -90.167

Hail, Sauk

When
August 23, 6:55 PM CST
Where
Sauk County, 3 mi NW of La Valle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.617, -90.183

Hail, Sauk

When
August 23, 7:35 PM CST
Where
Sauk County, Loganville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.433, -90.033

Tornado, Sauk

When
August 23, 8:02 PM CST
Where
Sauk County, 2 mi SSE of Leland
Rating
F0
Path length
0.1 mi
Path width
20 yd
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.300, -89.933

A brief F0 tornado spun up 2.0 miles SSE of Leland. This tornado, seen by a team of advanced severe weather spotters who were chasing the associated supercell, damaged only some vegetation.

Hail, Sauk

When
August 23, 8:04 PM CST to 8:05 PM CST
Where
Sauk County, 3 mi W of La Valle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.583, -90.200

Hail, Sauk

When
August 23, 8:31 PM CST
Where
Sauk County, 3 mi SSE of Loganville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.400, -90.017

Hail, Marquette

When
August 23, 8:50 PM CST
Where
Marquette County, 3 mi N of Montello
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.850, -89.317

Hail, Sauk

When
August 23, 9:28 PM CST to 9:35 PM CST
Where
Sauk County, La Valle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.583, -90.133

Hail, Sauk

When
August 23, 9:30 PM CST
Where
Sauk County, 2 mi W of Ironton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.550, -90.167

Hail, Dane

When
August 23, 9:46 PM CST
Where
Dane County, 1 mi NE of Middleton
Measured
1 in hail
Reported by
COOP STATION
Coordinates
43.117, -89.483

Hail, Dodge

When
August 23, 9:50 PM CST
Where
Dodge County, Horicon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.450, -88.633

Hail, Sauk

When
August 23, 9:58 PM CST
Where
Sauk County, Leland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.333, -89.950

Hail, Dane

When
August 23, 10:26 PM CST
Where
Dane County, Black Earth
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.133, -89.750

Hail, Dane

When
August 23, 10:35 PM CST
Where
Dane County, Cross Plains
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.117, -89.633

Hail, Dane

When
August 23, 10:45 PM CST
Where
Dane County, 5 mi ENE of Cottage Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.117, -89.117

Hail, Rock

When
August 23, 11:36 PM CST
Where
Rock County, 5 mi ESE of Evansville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -89.217

Hail, Marquette

When
August 23, 11:48 PM CST
Where
Marquette County, 1 mi S of Oxford
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.100, -88.700

Heavy Rain, Columbia

When
August 24, 12:00 AM CST to 12:20 AM CST
Where
Columbia County, 3 mi N of Portage
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -89.433

Persistent heavy rain caused some basement flooding 3 miles north of Portage.

Hail, Columbia

When
August 24, 12:05 AM CST to 12:15 AM CST
Where
Columbia County, 3 mi NNE of Portage
Measured
0.75 in hail
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
43.533, -89.283

About 150 acres of corn crop were damaged in an area near STH 33, about 4 miles west of STH 22.

Thunderstorm Wind, Columbia

When
August 24, 12:12 AM CST
Where
Columbia County, 3 mi NNE of Portage
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.583, -89.433

Trees down.

Hail, Columbia

When
August 24, 12:20 AM CST
Where
Columbia County, Pardeeville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.800, -89.400

Hail, Dane

When
August 24, 12:22 AM CST
Where
Dane County, 6 mi SW of Middleton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.867, -89.050

Hail, Marquette

When
August 24, 12:30 AM CST
Where
Marquette County, 3 mi NE of Packwaukee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.767, -89.567

Hail, Waukesha

When
August 24, 12:34 AM CST
Where
Waukesha County, 2 mi N of Big Bend
Measured
1 in hail
Reported by
COOP STATION
Coordinates
42.950, -89.383

Hail, Dane

When
August 24, 12:35 AM CST to 12:45 AM CST
Where
Dane County, Cottage Grove
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
COOP STATION
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Large hail damage many homes and vehicles, resulting in an estimated 200 claims. Some of the homes that sustained hail damage were just recently repaired due to damage inflicted by the April 13, 2006, hailstorm that dumped hail up to 3 to 4 inches in diameter on a path west to east across Dane County.

Hail, Dane

When
August 24, 12:35 AM CST
Where
Dane County, 1 mi W of Madison
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.033, -89.583

Hail, Dane

When
August 24, 12:36 AM CST
Where
Dane County, 4 mi E of Madison
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.067, -89.433

Thunderstorm Wind, Dane

When
August 24, 12:40 AM CST
Where
Dane County, Cottage Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.083, -89.200

Large trees down. One tree landed on a home.

Hail, Columbia

When
August 24, 12:43 AM CST
Where
Columbia County, 4 mi S of Cambria
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.500, -89.200

Hail, Jefferson

When
August 24, 1:04 AM CST
Where
Jefferson County, 3 mi SW of Lake Mills
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.500, -89.100

Thunderstorm Wind, Dane

When
August 24, 1:05 AM CST to 1:10 AM CST
Where
Dane County, 4 mi E of Fitchburg
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -89.333

Trees reported down.

Thunderstorm Wind, Dodge

When
August 24, 1:05 AM CST
Where
Dodge County, 2 mi NW of Beaver Dam
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.483, -88.867

Trees down.

Hail, Dane

When
August 24, 1:10 AM CST
Where
Dane County, 2 mi SE of Albion
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -89.200

Hail, Columbia

When
August 24, 1:20 AM CST
Where
Columbia County, 4 mi NNE of Rio
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.917, -88.200

Hail, Rock

When
August 24, 1:30 AM CST
Where
Rock County, 7 mi NW of Janesville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.050, -88.950

Hail, Sauk

When
August 24, 2:04 AM CST
Where
Sauk County, Prairie du Sac
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.750, -89.117

Hail, Dane

When
August 24, 2:18 AM CST
Where
Dane County, 2 mi NNW of Cross Plains
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.283, -89.717

Thunderstorm Wind, Dane

When
August 24, 2:40 AM CST
Where
Dane County, Middleton
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.150, -89.650

Trees down.

Hail, Dane

When
August 24, 2:40 AM CST
Where
Dane County, 5 mi SW of Madison
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.100, -89.500

Hail, Rock

When
August 24, 2:41 AM CST
Where
Rock County, 8 mi NE of Milton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.017, -89.483

Hail, Sauk

When
August 24, 3:15 AM CST
Where
Sauk County, 2 mi NNW of La Valle
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -88.833

Hail, Jefferson

When
August 24, 3:15 AM CST
Where
Jefferson County, 4 mi ESE of Waterloo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -89.367

Hail, Rock

When
August 24, 3:21 AM CST to 3:35 AM CST
Where
Rock County, 1 mi W of Footville
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.617, -90.150

Large hail ranging from 1.00 inch to 2.50 inches fell from 1 mile west of Footville to 4 miles west of Beloit.

Thunderstorm Wind, Rock

When
August 24, 3:30 AM CST to 3:35 AM CST
Where
Rock County, Beloit
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.517, -89.033

Trees down. One fell onto a home, resulting in minor damage.

Hail, Sauk

When
August 24, 3:54 AM CST
Where
Sauk County, Baraboo
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.667, -89.217

Hail, Columbia

When
August 24, 4:10 AM CST
Where
Columbia County, 7 mi SW of Okee
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -89.733

Hail, Dane

When
August 24, 4:13 AM CST to 4:23 AM CST
Where
Dane County, 2 mi NE of Roxbury
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.283, -89.683

Thunderstorm Wind, Jefferson

When
August 24, 4:38 AM CST
Where
Jefferson County, 4 mi ENE of Johnson Creek
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -88.917

Trees down.

Hail, Dane

When
August 24, 4:43 AM CST
Where
Dane County, 3 mi ENE of Madison
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.267, -89.633

Hail, Kenosha

When
August 24, 8:47 AM CST
Where
Kenosha County, Kenosha
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.583, -87.833

Hail, Kenosha

When
August 24, 8:50 AM CST
Where
Kenosha County, 3 mi SW of Pleasant Prairie
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -87.983

Heavy Rain, Kenosha

When
August 24, 11:00 AM CST
Where
Kenosha County, Somers
Reported by
LAW ENFORCEMENT
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Minor street flooding resulted after 1 inch of rain fell on top of saturated ground.

Lightning, Kenosha

When
August 24, 11:15 AM CST
Where
Kenosha County, Kenosha
Property damage
$14 million
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Several lightning strikes to several buildings caused structural fires and power outages. A large apartment building, known as St. Catherine Commons, was struck by lightning. The resultant fire severely damaged the building, displacing about 125 residents.

Lightning, Kenosha

When
August 24, 11:20 AM CST
Where
Kenosha County, Pleasant Prairie
Property damage
$150,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Several lightning strikes to several buildings caused structural fires and power outages.

Heavy Rain, Dane

When
August 24, 12:00 PM CST to 2:00 PM CST
Where
Dane County, 4 mi WSW of Madison
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

More heavy rain of 1 to 2 inches on already saturated ground caused some minor urban flooding from around the Madison area to Cottage Grove. One car was stalled after trying to drive through flood waters.

Thunderstorm Wind, Iowa

When
August 24, 12:15 PM CST
Where
Iowa County, Highland
Measured
50 kt (58 mph) estimated gust
Reported by
POST OFFICE
Coordinates
43.050, -90.383

Garbage cans were reported being airborne with large broken tree limbs.

Thunderstorm Wind, Iowa

When
August 24, 12:35 PM CST
Where
Iowa County, 3 mi N of Rewey
Measured
50 kt (58 mph) estimated gust
Reported by
POST OFFICE
Coordinates
42.900, -90.400

Tree limbs down.

Thunderstorm Wind, Lafayette

When
August 24, 1:00 PM CST
Where
Lafayette County, 4 mi N of Argyle
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.767, -89.867

Trees down.

Lightning, Dane

When
August 24, 1:00 PM CST to 2:00 PM CST
Where
Dane County, 1 mi W of Marshall
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Twelve cows were killed by a lightning strike.

Lightning, Dane

When
August 24, 1:00 PM CST
Where
Dane County, Cottage Grove
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

A home was struck by a lightning bolt, and the resultant fire gutted the home.

Lightning, Waukesha

When
August 24, 1:15 PM CST
Where
Waukesha County, Muskego
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

A women was struck by lightning in a parking lot of a business. She was treated at a local hospital and released.

Hail, Green

When
August 24, 1:24 PM CST
Where
Green County, 7 mi W of Monticello
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -89.717

Lightning, Walworth

When
August 24, 1:30 PM CST
Where
Walworth County, Lake Geneva
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

A home's roof antenna was struck by lightning, resulting in a minor roof fire.

Flash Flood, Racine

When
August 24, 3:00 PM CST to 5:00 PM CST
Where
Racine County, 2 mi E of Burlington
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Persistent thunderstorms producing torrential rain caused flooding from 2 miles east of Burlington to 2 miles west of Union Grove. The water closed several roads and caused some basement flooding. Radar estimated 4 to 5 inches of rainfall in this area and 3.71 inches of rain was reported in Burlington.

Flash Flood, Kenosha

When
August 24, 3:00 PM CST to 5:00 PM CST
Where
Kenosha County, 6 mi NNE of Paddock Lake
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Torrential rainfall from thunderstorms caused flooding of roads and basements.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyThe tornado archive for Wisconsin, 2006Warnings in Wisconsin, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532253, 5532254, 5532255, 5532256, 5531833, 5531832, 5531834, 5531836, 5531835, 5531838, 5531839, 5531837, 5531841, 5531840, 5531842, 5531843, 5531844, 5531845, 5531925, 5531878, 5531876, 5531877, 5531875, 5531881, 5531874, 5531885, 5531879, 5531882, 5531883, 5532616, 5531887, 5531888, 5531884, 5532609, 5531880, 5531886, 5531889, 5531890, 5531891, 5531892, and more.